Alert archive / North Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 22, NWS Bismarck, ND

February 28, 201419 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 28, 2014, 1:49 PM MST for 19 counties in North Dakota. It took effect at Feb 28, 2014, 2:00 PM MST. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 1:49 PM MST (20:49 UTC)
In effect from
Feb 28, 2014, 2:00 PM MST
Expired
Mar 2, 2014, 11:24 AM MST
In force
45 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 28, 1:25 PM MST, 24 minutes earlier.

Area forecast discussion, Feb 28, 1:25 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CST FRI FEB 28 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 225 PM CST FRI FEB 28 2014

MAIN FORECAST ISSUE IN THE LONG TERM PERIOD WILL BE WIND CHILL
HIGHLIGHTS. HAVE LEANED TOWARD COLDER ECMWF/GEM GUIDANCE FOR
TEMPERATURES.

CURRENTLY...COLD FRONT HAS MOVED THROUGH NORTH DAKOTA. WINDS ARE
STILL GUSTING TO AROUND 35 MPH IN THE SOUTHEAST CWA AND OVER SOME
OF THE ELEVATED LOCATIONS. MOST AREAS HAVE SUBSIDED INTO THE 20 T0
30 MPH RANGE AND WILL CONTINUE TO DIMINISH. WIND CHILLS ARE AROUND
30 BELOW ACROSS THE NORTH...AND DROPPING TO AROUND 15 TO 20 BELOW
SOUTH.

FOR TONIGHT...WILL DROP THE WIND ADVISORY ACROSS THE SOUTHWEST AND
SOUTH CENTRAL. WILL ALSO DROP THE WIND CHILL ADVISORY IN THE
NORTH. HOWEVER...WILL NEED TO ISSUE WIND CHILL WARNING/ADVISORY
HIGHLIGHTS FOR TONIGHT AS ARCTIC AIRMASS CONTINUED TO BUILD OVER
THE STATE. HIGHLIGHTS WILL EXTEND INTO THE EXTENDED PERIOD AS EVEN
THOUGH WE MAY DROP BELOW CRITERIA FOR A PERIOD SATURDAY
AFTERNOON...WE DROP RIGHT BACK DOWN SATURDAY EVENING. THUS
HIGHLIGHTS WILL RUN THROUGH SUNDAY MORNING.

ON THE EDGE OF THE ARCTIC AIRMASS LIGHT SNOW IS EXPECTED TO
CONTINUE. THIS AREA HAS BEEN NEARLY STEADY FROM SOUTHEAST MONTANA
INTO NORTHWEST SOUTH DAKOTA. MODELS DO INDICATE THE AREA
UNDULATING A BIT NORTHWARD THIS EVENING AND SATURDAY MORNING
BEFORE BEING SUPPRESSED FARTHER SOUTH. WITH THE STRENGTH OF THE
ARCTIC SYSTEM...THINK THE NORTHERN EXTENT OF PRECIPITATION AND
AMOUNTS MAY BE TOO HIGH. THEREFORE CUT BACK ON POPS...TO MAINLY
CHANCE CATEGORY FAR SOUTHWEST AND A SLIGHT CHANCE SPREADING EAST
ACROSS THE FAR SOUTHERN TIER COUNTIES LATE TONIGHT AND SATURDAY
MORNING.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 225 PM CST FRI FEB 28 2014

A RETURN TOWARD A MORE PROGRESSIVE/UNSETTLED WEATHER PATTERN THROUGH
THE EXTENDED...HOWEVER TIMING AND LOCATION OF INDIVIDUAL SYSTEMS
REMAINED UNRESOLVED BEYOND MONDAY. TEMPERATURES ARE FORECAST TO
MODERATE INTO THE 20S BY THE MID AND END OF THE WEEK.

THE GFS/GEM/ECMWF ARE IN GOOD AGREEMENT WITH THE EVOLUTION OF THE H5
PATTERN IN THE LONG TERM. AN UPPER LOW WILL PINCH OFF ACROSS BRITISH
COLUMBIA SATURDAY NIGHT/SUNDAY...WITH A WESTERLY FLOW DEVELOPING
AROUND IT...SENDING SEVERAL SHORTWAVES INTO NORTH DAKOTA. THE
GFS/GEM/ECMWF ARE IN GOOD AGREEMENT IN HANDLING AN INITIAL SHORTWAVE
AND PUSH OF LIGHT SNOW ACROSS THE WEST LATE SUNDAY NIGHT...AND INTO
CENTRAL NORTH DAKOTA MONDAY. UPWARDS OF AROUND ONE INCH ESPECIALLY
IN THE WEST CAN BE EXPECTED.

FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...THE GFS SENDS ANOTHER PUSH
OF SNOW MONDAY NIGHT ACROSS THE FAR SOUTHWEST AND INTO SOUTH CENTRAL
ON TUESDAY. TIMING ISSUES ARISE HERE AS THE GEM/ECMWF ARE DRY MONDAY
NIGHT AND TUESDAY...BUT THEN SHOW AN AREA OF SNOW ACROSS THE WEST
FOR TUESDAY NIGHT. UTILIZED THE ALLBLEND WHICH CARRIES A SLIGHT
CHC/CHC OF SNOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

FOR WEDNESDAY THROUGH FRIDAY...MORE CHANCES OF SNOW OCCUR THROUGH
THE PERIOD...WITH DIFFERENT INTENSITIES...TIMING...AND LOCATIONS IN
THE SNOW DETAILS. STAYED WITH THE ALLBLEND WHICH ADVERTISES A CHANCE
OF SNOW FOR MOST AREAS. AT THIS TIME...CANNOT GET MORE SPECIFIC DUE
TO THE UNCERTAINTIES MENTIONED ABOVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 225 PM CST FRI FEB 28 2014

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT KISN.
PERIODS OF MVFR CEILINGS AT KDIK...KBIS KMOT AND KJMS 18-24 UTC
TODAY BEFORE LOWER LAYERS CLEAR...THEN VFR THROUGH THE REST OF THE
PERIOD. HOWEVER WITH SUCH A COLD ARCTIC AIRMASS...CANNOT RULE OUT
SOME THIN STRATUS REPORTING AS A BROKEN LAYER. STRONG NORTHWEST
FLOW WILL GRADUALLY DIMINISH THROUGH THE AFTERNOON FROM NORTHWEST
TO SOUTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM CST /3 PM MST/ THIS AFTERNOON FOR
NDZ011-012-019>023-025-033>037-040>048-050-051.

WIND CHILL ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR NDZ001>004-
009>012.

&&

SHORT TERM...TWH
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Feb 28, 5:47 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
647 AM CST FRI FEB 28 2014

NDZ001>004-009>012-011300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
647 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY CONTINUES UNTIL NOON CST. A WIND ADVISORY IS
ALSO IN EFFECT FOR WARD AND MCHENRY COUNTIES. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

DANGEROUS WIND CHILLS TO 45 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019>023-025-033>037-040>048-050-051-011300-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
647 AM CST FRI FEB 28 2014 /547 AM MST FRI FEB 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THIS MORNING. SEE WWW.WEATHER.GOV/BIS
FOR MORE DETAILS.

DANGEROUS WIND CHILLS TO 35 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-018-031-032-011300-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-
647 AM CST FRI FEB 28 2014 /547 AM MST FRI FEB 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS TO 35 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-013-011300-
ROLETTE-PIERCE-
647 AM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS TO 45 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS WIND CHILLS ARE FORECAST FOR THE OVERNIGHT AND MORNING
HOURS EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TM

In the hours before

Special weather statement, Feb 28, 10:30 AM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CST FRI FEB 28 2014

NDZ005-013-023-025-036-037-047-048-050-051-282100-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...ROLLA...RUGBY...HARVEY...CARRINGTON...
STEELE...JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
1130 AM CST FRI FEB 28 2014

...BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL...

STRONG NORTHWEST WINDS UP TO 30 MPH WITH GUSTS NEAR 45 MPH WILL
CAUSE AREAS OF BLOWING SNOW THROUGH EARLY THIS AFTERNOON. IN
LOCALIZED AREAS VISIBILITY MAY BE LESS THAN A MILE. USE EXTRA
CAUTION IF TRAVELING TODAY...AND REMEMBER TO PACK A WINTER
SURVIVAL KIT.

MM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:41 AM MSTWind AdvisoryBISAdams, Bowman, Burleigh, Dickey, Emmons, Foster and 14 more8 hr
Feb 28, 11:12 AM MSTWind Chill AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Renville and 1 more3 hr
Feb 28, 1:49 PM MSTWind Chill WarningBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 18 more46 hr

Nearby

Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.